Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Medford, OR

January 20, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 20, 2023, 2:35 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 20, 2023, 7:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2023, 2:35 AM PST (10:35 UTC)
In effect from
Jan 20, 2023, 7:00 PM PST
Expired
Jan 21, 2023, 4:00 PM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WHUS46 KMFR 201035
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
235 AM PST Fri Jan 20 2023

ORZ021-022-202300-
/O.NEW.KMFR.BH.S.0001.230121T0300Z-230122T0000Z/
South Central Oregon Coast-Curry County Coast-
235 AM PST Fri Jan 20 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that run unusually higher up on beaches when compared to 
  other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From this evening through Saturday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep
  up the beach without warning and knock unsuspecting people over
  and pull them out to sea. Shock and hypothermia can occur
  quickly in the cold Pacific waters. In addition, logs and other
  debris can be lifted and carried by the waves, crushing or
  entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
382 
WHUS46 KMFR 202234
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
234 PM PST Fri Jan 20 2023

ORZ021-022-211100-
/O.CON.KMFR.BH.S.0001.230121T0300Z-230122T0000Z/
South Central Oregon Coast-Curry County Coast-
234 PM PST Fri Jan 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 PM PST THIS
EVENING THROUGH SATURDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that run unusually higher up on beaches when compared to 
  other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From this evening through Saturday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
355 
WHUS46 KMFR 210933
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
133 AM PST Sat Jan 21 2023

ORZ021-022-220000-
/O.CON.KMFR.BH.S.0001.000000T0000Z-230122T0000Z/
South Central Oregon Coast-Curry County Coast-
133 AM PST Sat Jan 21 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that run unusually higher up on beaches when compared to 
  other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...Through this afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 19, 9:00 PM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 19, 9:00 PM PST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
900 PM PST Thu Jan 19 2023

.DISCUSSION...A high pressure ridge over the area is bringing
stable, dry and cold conditions to the area tonight. Satellite
imagery shows low clouds and patchy fog beginning to develop
across inland valleys and some lower passes west of the Cascades
as well as in areas east of the Cascades, especially eastern
Siskiyou, Modoc, southern Lake and southern Klamath counties.
There is a potential for fog and freezing fog to be dense tonight
into early Friday morning, including in valleys west of the
Cascades and for some areas on the east side, such as near
Alturas. Confidence is low and where this may occur. So will be
monitoring these conditions overnight.

Additionally, how quickly and where low clouds/fog form will be a
factor in how cold temperatures get tonight. Models and guidance
support low temperatures in the 20s for most western valleys
tonight but some areas may be slightly warmer, such the Umpqua
Valley where dew points are higher (low 30s) and low clouds and
fog are beginning to develop. East of the Cascades, temperatures
have already lowered into the single digits at Lakeview and
Alturas. Freezing fog is also developing over these area. The
temperature at Klamath Falls has lowered into the teens as have
many other valleys in Klamath and northeast Siskiyou County. So,
expect a very cold night east of the Cascades. Have lowered the
overnight/morning temperatures to single digits for most valley
areas east of the Cascades. Temperatures may lower below zero for
areas, such as near and south of Lakeview.

In addition to the cold temperatures across inland locations,
expect cool conditions at the coast tonight with lows in the mid
to lower 30s. Current models and guidance keeps temperatures at
the immediate coast above freezing though.

Dry weather continues on Friday. Then as a weak front moves
inland to the north and will bring chances for light
precipitation for portions of the area on Saturday.  The upper
level ridge strengthens again Sunday into next week. See the
discussion below for details on this period.

&&

.AVIATION...20/00Z TAFs...High pressure will remain in control over
the area. Conditions will mainly remain VFR. But, IFR/LIFR
conditions in low clouds and fog are expected within the inland
valleys, mainly west of the Cascades, later this evening into Friday
afternoon. The usual pattern of slow, gradual improvement is
expected during the daylight hours on Friday. West side valley
stratus is expected to return Friday evening. -DW

&&

.MARINE...Updated 200 PM PST Thursday, January 19, 2023...Seas
will peak early this evening, but remain dominated by a steep west-
northwest swell of 9 to 11 feet at 13 seconds through this evening.
Conditions are expected to improve late tonight into Friday night
with seas subsiding to 6 to 9 feet. Winds during this time period
will be generally north to northeast at 20 kt or less.

Long period west-northwest swell will build Friday night into
Saturday ahead of a cold front. Swell is likely to reach a high and
steep peak shortly after the frontal passage Saturday night.

Northerly winds will develop, in a thermal trough pattern, late
Saturday night and likely build through early next week. Wind speeds
should be strong enough to generate steep wind waves, with periods
of gales possible south of Gold Beach as early as Monday night.
-DW

&&

.PREV DISCUSSION... /Issued 340 PM PST Thu Jan 19 2023/

PREV DISCUSSION... /Issued 221 PM PST Thu Jan 19 2023/

DISCUSSION...The clouds that remain after Wednesday's frontal system
that passed over the area are breaking this afternoon. A stable
ridge pattern will be moving over the area this evening and into
Friday, generally eliminating the chance for storm activity in the
short term.

Chances for fog and freezing fog exist for early Friday and Saturday
mornings for valleys west of the Cascades. These conditions will
rely on lingering moisture at the ground level and clear skies, as
any substantial cloud cover will contribute to higher nighttime
temperatures and reduce the chance for early morning fog, especially
Saturday morning.

Areas east of the Cascades are going to experience temperatures in
the low teens to single digits Thursday night into Friday morning,
with some isolated regions possibly falling slightly below zero.
Nighttime lows will be higher for the period from Friday night into
Saturday morning, but are still expected to be in the mid-teens.

A chance for some precipitation does exist midday Saturday as a
system moves over the top of the existing ridge. Some model guidance
shows the system being pushed to the east without any effect, while
others show precipitation across the coverage area. Of note the GFS
solution today has trended a bit stronger with the upper trough on
Saturday, and is in line with the NAM, but still not as strong as
the ECMWF. looking further into the individual ECMWF ensemble
members, show the majority of the members favor a stronger solution.

Given the above mentioned reasoning, areas along the coast, north of
the Umpqua Divide, and the Cascades are expected to have a higher
chance for rainfall than other areas. Any amounts that do fall are
expected to be generally light. Precipitation chances have been
updated to reflect this possibility, but future high res guidance
will add to the confidence of precipitation or lack thereof in the
area.

LONG TERM...Sunday through Thursday, January 22-26, 2023...
Confidence doesn't really get much higher than this in terms of the
overall forecast and weather pattern expected Sunday through much of
next week. Models are in excellent agreement with all major ensemble
forecast systems showing an upper level ridge amplifying near or
just off the West Coast. This means mostly dry weather with cold
mornings and seasonable afternoons -- but with temperatures
likely moderating a bit mid-late next week.

A couple of disturbances riding over the top of the ridge will keep
it at bay through Monday, with the most significant ridge
amplification occurring in the Tuesday through Thursday time frame.
The weak systems coming over the top are unlikely to produce
precipitation, though isolated showers are possible (15-50% chance)
in the Cascades north of Highway 140 on Sunday as the first one
departs. The second one that will move through on Monday will
almost certainly be a dry front, so we don't currently have any
mention of precipitation (<10% chance) in the forecast.

The main difficulties in the forecast will be with the amount and
extent of nighttime and morning low clouds/fog beneath steep
inversions. But, also, periods of offshore east winds, which will
contribute to the area drying out as a whole. Of course, with the
upper ridge building, we'll also have to consider the potential for
air stagnation at some point. The details of all this are hard to
pinpoint at this range, so keep checking the updated point and click
forecasts for your specific area of interest.

For those of you who are interested in "extended" extended forecasts
(those beyond the next 7 days), we took a good look at the guidance
today to see if there might be a shift back toward a wetter pattern.
Right now, it appears the ridge will hold through most of the rest
of the month, but ensemble means suggest a retrogression of the
upper ridge back to the Aleutians toward the beginning of February,
which would allow an upper trough to become established in the
PacNW. This could result in a wetter pattern sometime during the
first week or 10 days of February. This is supported by various
ensemble systems and the Climate Prediction Center does have odds
favoring above normal precipitation during this time frame.
However, the evolution of the Pacific jet is crucial in this type
of pattern. It could bring more Pacific systems into the PacNW,
but in a WNW flow the best precip would likely occur from the
Cascades N&W. We'll be watching this over the next week or so.
-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST this
     evening for PZZ350-356-370-376.

&&

CC/CC/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:38 AM PSTSmall Craft AdvisoryMFR8 days

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.